Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 42, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 4:45 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2008, 4:45 PM EDT (20:45 UTC)
- Expired
- May 10, 2008, 5:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 75 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 102045
SVRCAE
SCC009-011-075-102145-
/O.NEW.KCAE.SV.W.0042.080510T2045Z-080510T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
445 PM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 27
MILES WEST OF ORANGEBURG...OR ABOUT 15 MILES NORTHWEST OF
DENMARK...AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL...BROOKDALE
AND ORANGEBURG AND BOWMAN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3326 8029 3325 8042 3332 8051 3323 8068
3339 8142 3351 8134 3360 8123 3353 8071
3346 8063 3347 8060 3352 8060 3349 8042
3344 8034 3345 8023 3343 8021
TIME...MOT...LOC 2045Z 275DEG 23KT 3346 8131
$$1 follow-up statement
000
WWUS52 KCAE 102123
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT SAT MAY 10 2008
SCC009-011-075-102145-
/O.CON.KCAE.SV.W.0042.000000T0000Z-080510T2145Z/
ORANGEBURG SC-BARNWELL SC-BAMBERG SC-
521 PM EDT SAT MAY 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN BAMBERG...NORTHEASTERN BARNWELL...AND ORANGEBURG
COUNTIES...
AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CORDOVA...OR ABOUT 6 MILES SOUTHWEST OF ORANGEBURG...
MOVING EAST AT 34 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ORANGEBURG...BROOKDALE...ROWESVILLE...VANCE...SANTEE...HOLLY HILL...
AND BOWMAN
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3326 8029 3325 8042 3332 8051 3323 8068
3339 8142 3351 8134 3360 8123 3353 8071
3346 8063 3347 8060 3352 8060 3349 8042
3344 8034 3345 8023 3343 8021
TIME...MOT...LOC 2121Z 272DEG 30KT 3345 8093
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:22 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 10, 3:22 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 322 PM EDT SAT MAY 10 2008 .SYNOPSIS... A WEAK COLD FRONT FROM THE NE, WILL DRIFT TO THE SOUTH, AND STALL OUT OVER SOUTHERN SOUTH CAROLINA AND EAST CENTRAL GEORGIA TONIGHT, THEN MOVE BACK NORTH AS A WARM FRONT SUNDAY MORNING. A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA BY EARLY EVENING. HIGH PRESSURE WILL BRING DRIER AND COOLER CONDITIONS MONDAY AND TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... TORNADO WATCH CONTINUES THROUGH 01Z ACROSS THE SRN PORTION OF THE CWA THIS AFTERNOON/EVENING. OBS INDICATE THAT BEST INSTABILITY AND MOISTURE CONVERGENCE ACROSS THIS REGION THROUGH THE AFTERNOON/EVENING. 88D REGIONAL COMPOSITE SHOWS TSRA HAVE BEEN DEVELOPING FOR A COUPLE OF HOURS AND ARE BEGINNING TO APPROACH THE SRN PORTION OF THE CSRA. AREA REMAINS UNDER A SLIGHT RISK THROUGH THE NIGHT...BUT ON SUN AREA HAS BEEN PLACED IN A MODERATE RISK FOR SEVERE THUNDERSTORMS. AT THE SURFACE...HIGH PRESSURE WILL CONTINUE TO BUILD SWD INTO THE REGION OVERNIGHT...YET BOUNDARY WILL REMAIN ALONG/NR THE SAVANNAH RIVER. ON SUN...BOTH NAM/GFS INDICATE THAT BOUNDARY WILL BEGIN TO MOVE NWD DURING THE MID MORNING/EARLY AFTERNOON HOURS. MODELS ARE INDICATING THAT AIRMASS ACROSS THE AREA WILL BECOME INCREASINGLY UNSTABLE FROM S TO N THROUGH THE MID MORNING/AFTERNOON PERIOD. WIND PROFILE/HELICITY VALUES INDICATE POTENTIAL FOR SUPERCELL STORMS AND POTENTIAL FOR TORNADOES EXIST. THREAT WILL BE HIGHEST ACROSS THE CSRA REGION LATE TONIGHT/EARLY SUN THEN SPREAD NWD TO THE CNTRL MIDLANDS BY MID MORNING AND THEN EARLY AFTERNOON FOR THE REMAINDER OF THE AREA. GUIDANCE AND LOCAL POPS/TEMPS REASONABLY CLOSE AND HAVE STAYED NEAR CONSENSUS THROUGH THE PERIOD. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... CLOSED LOW ACROSS THE OH RIVER VALLEY AND ASSOCIATED LOW/FRONTAL SYSTEM WILL CONTINUE TO MOVE ESEWD ACROSS THE MID ATLANTIC REGION SUN NIGHT/MON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION LATE MON INTO MON NIGHT. NICE PRESSURE GRADIENT ACROSS THE AREA ON MON...EXPECT A LAKE WIND ADVISORY WILL BE NEEDED FOR THE AREA. GUIDANCE AND LOCAL NUMBERS SIMILAR AND WILL STAY CLOSE TO CONSENSUS THROUGH THE PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... MID/UPPER RIDGE BEGINS TO BUILD OVER AREA BY TUESDAY. THIS CONTINUES THROUGH EARLY WEDNESDAY. IT WILL BE A LITTLE COOLER TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S. MID/UPPER FLOW BECOMES MORE W/SW BY THE END OF THE PERIOD. AT THE SURFACE...HIGH MOVES EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WILL INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE SOUTH. |&& .AVIATION /19Z SATURDAY THROUGH THURSDAY/... FRONTAL BOUNDARY OVER CENTRAL SC WILL PUSH SOUTHWARD NEAR THE SAVANNAH RIVER THIS AFTERNOON BEFORE HEADING BACK NORTHWARD AS A WARM FRONT LATE TONIGHT INTO SUNDAY. SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHERN CSRA THIS EVENING NEAR DEEPER MOISTURE. A FEW SHOWERS POSSIBLE AHEAD OF THE SOUTHWARD MOVING BACKDOOR COLD FRONT OVERNIGHT. THEN BY SUNDAY MORNING...FRONT STALLS AND BEGINS MOVING NORTHWARD AGAIN AS A WARM FRONT. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE REGION...WHICH COULD AFFECT ALL TAF SITES AT SOME POINT DURING THE DAY SUNDAY. HAVE INCLUDED MENTION OF CB LATE TONIGHT...WITH -TSRA IN MOST TAFS AFTER 14Z SUNDAY. IFR CEILINGS...ALONG WITH STRONG WINDS...WILL BE POSSIBLE IN THE STRONGER STORMS. OUTLOOK...MVFR TO IFR CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING AS WARM FRONT MOVES NORTH THROUGH THE DAY AND COLD FRONT MOVES THROUGH LATE IN THE DAY. STRONG THUNDERSTORMS AND GUSTY WINDS ALSO POSSIBLE LATE IN THE DAY SUNDAY. MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF THE WEST BEHIND THE FRONT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...77 NEAR TERM...77 SHORT TERM...77 LONG TERM...77 AVIATION...10
Hazardous weather outlook, May 10, 6:13 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 613 AM EDT SAT MAY 10 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 613 AM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE CENTRAL AND SOUTHERN MIDLANDS AS WELL AS THE CENTRAL SAVANNAH RIVER AREA TODAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 10, 4:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL COPE 33.37N 80.96W
05/10/2008 E1.25 INCH ORANGEBURG SC PUBLIC
EVENT OCCURRED AROUND 405 PM
&&
HCLocal storm report, May 10, 4:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL COPE 33.37N 80.96W
05/10/2008 E1.25 INCH ORANGEBURG SC PUBLIC
EVENT OCCURRED AROUND 405 PM
&&
HCLocal storm report, May 10, 4:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL BRANCHVILLE 33.25N 80.82W
05/10/2008 E0.75 INCH ORANGEBURG SC EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN BRANCHVILLE.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:31 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| May 10, 5:54 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 36 min |
| May 10, 6:05 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 55 min |
| May 10, 6:35 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 17 min |
| May 10, 7:11 AM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 34 min |
| May 10, 7:38 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 37 min |
| May 10, 8:26 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 19 min |
| May 10, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 56 min |
| May 10, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
| May 10, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.